Q:

What are those tiny red dots on hands and legs?

A:

Quick Answer

Tiny red pinpoint dots beneath the skin are referred to as petechiae and occur when the blood vessels break due to injuries, aging and medical treatments, such as chemotherapy or radiation, according to MedlinePlus. Allergic reactions can also cause petechiae.

Continue Reading

Full Answer

Illnesses that can cause petechiae include strep throat, bacterial infections and leukemia, explains Healthline. Petechiae may also develop in individuals with meningitis, a condition in which the membranes that protect the brain and spinal cord become inflamed.

Actions that involve excessive straining can cause the blood vessels to burst beneath the skin leading to petechiae on the chest, face and neck, according to Mayo Clinic. Common straining actions include crying, giving birth, coughing and vomiting. Medications that may cause bleeding beneath the skin include naproxen, penicillin, aspirin, morphine and chloral hydrate.

In many cases, petechiae is not dangerous, and symptoms usually dissipate within a few days; however, petechiae can also indicate a serious medical condition called thrombocytopenia, a condition in which the blood is unable to clot properly, according to Healthgrades. Bleeding beneath the skin can also signify medical emergencies, so it is important to seek immediate medical attention if symptoms are accompanied by a fever of 101 degrees Fahrenheit or higher, intense headache, disorientation or loss of consciousness.

Learn more about Skin Conditions

Related Questions

Explore